Wisconsin, 2024

Flood in Wisconsin, July 2, 2024

July 2, 2024 · NWS MKX · 1 event in 1 county or zone

Repeated rounds of showers and thunderstorms with a warm front eventually resulted in rural flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Repeated rounds of showers and thunderstorms with a warm front eventually resulted in rural flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 2, 2:35 PM CST, 4 hours 5 minutes earlier. Its key messages:

  • Showers and thunderstorms are still expected this afternoon & evening. Locally heavy rainfall and flooding are the main concerns in this activity, particularly over the Wisconsin River Valley and southwestern Wisconsin. A Flood Watch is in effect between 3 PM and 1 AM in these locations.
  • An isolated strong to severe storm can't be ruled out over far southwestern counties during this afternoon & evening's storms.
  • Dangerous swimming conditions continue through this evening at Lake Michigan beaches.
  • Elevated water levels continue on area rivers and streams through the end of the week. Flood warnings remain in effect in several locations.
  • Independence Day forecast trends for widespread showers and thunderstorms continue to push later overnight Thursday into Friday. However still will be a 20-40% chance for spotty showers and thunderstorms with lightning through Thursday afternoon/evening.
Area forecast discussion, Jul 2, 2:35 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
335 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Showers and thunderstorms are still expected this afternoon & evening.
  Locally heavy rainfall and flooding are the main concerns in
  this activity, particularly over the Wisconsin River Valley
  and southwestern Wisconsin. A Flood Watch is in effect between
  3 PM and 1 AM in these locations.

- An isolated strong to severe storm can't be ruled out over far
  southwestern counties during this afternoon & evening's
  storms.

- Dangerous swimming conditions continue through this evening at
  Lake Michigan beaches.

- Elevated water levels continue on area rivers and streams
  through the end of the week. Flood warnings remain in effect
  in several locations.

- Independence Day forecast trends for widespread showers and
  thunderstorms continue to push later overnight Thursday into
  Friday. However still will be a 20-40% chance for spotty
  showers and thunderstorms with lightning through Thursday
  afternoon/evening.

&&

.SHORT TERM...
Issued 331 PM CDT Tue Jul 2 2024

Tonight and Wednesday:

Synopsis/Mesoanalysis: Afternoon surface observations depict a cold
front extending from the MN Boundary Waters south into the Missouri
Valley. Evident in GOES water vapor imagery, an upper shortwave is
progressing eastward along the South Dakota-Nebraska border. Both of
the aforementioned features are progged to track east toward the
region this evening, triggering shower and thunderstorm development
in the process. Locally heavy rainfall and flooding are possible in
this activity given an unseasonably moist air mass in place across
the area, with a Flood Watch in effect across our southwestern
counties between 3 PM and 1 AM. Convection will push east of the
area during the predawn hours as the aforementioned cold front
clears the area from west to east. Post-frontal high pressure will
nudge into southern Wisconsin Wednesday afternoon, allowing for
decreasing cloud cover and primarily dry conditions.

Rest Of This Afternoon & This Evening: Hazardous swimming
conditions continue at all Lake Michigan beaches given a
combination of high waves and dangerous currents. Already in
progress to our west, shower and thunderstorms will continue to
fill in as they move toward the area. Storms will be
encountering an unseasonably moist air mass characterized by
precipitable water values in the 1.75 to 2.25 inch range, which
reside anywhere between 1.5 and 2 standard deviations above
early July normals. Storms will thus be capable of producing
heavy rainfall rates this afternoon/evening, and will pose some
potential for flooding. Latest flash flood guidance from the
North Central River Forecast Center depicts six hourly values
between 1.5 and 2 inches across the region. 6 hour QPF progs
from the 12Z HREF, in addition to more recent runs from the
HRRR, point toward these thresholds being met in localized
pockets across southwestern Wisconsin and the Wisconsin River
Valley. Have thus issued a Flood Watch for Sauk, Columbia, Iowa,
Dane, Lafayette, and Green Counties between 3 PM and 1 AM. Stay
aware for rising water in these locations, and remember to turn
around, don't drown if encountering flooded roadways. While
well secondary to the flooding potential, an isolated strong to
severe storm can't be completely ruled out over far southwestern
counties (particularly Green, Iowa, and Lafayette Cos) during
the 4-8 PM timeframe. This potential will be heavily contingent
upon the realization of surface-based instability. Said
realization has been hinted in the 12Z HREF, as well as more
recent runs of the HRRR and NAM Nest. Damaging winds would be
the primary concern in any strong/severe storms, though a brief
tornado would be possible in any activity becoming favorably
aligned with 40-45 kt, southwesterly shear vectors in the 0-3 km
layer. Will continue to monitor trends through the remainder of
the afternoon and evening hours.

Wednesday: Skies will turn partly cloudy by late morning as the cold
front pushes east of the area. Have maintained an entirely dry
forecast, but did insert some 10% precip probs over far northern
counties, where some mesoscale guidance hints at isolated shower and
thundershower development during the afternoon hours.

&&

.LONG TERM...
Issued 331 PM CDT Tue Jul 2 2024

Wednesday night through Tuesday:

This will be an active period with shortwave troughs arriving
within wnwly flow aloft. For Independence Day, a 700 mb shortwave
trough will track across nrn IL or far srn WI. Mid level warm,
moist advection and PVA along with marginal CAPE will support
PoPs of 20-40 percent for the afternoon and evening. The
convection may only be elevated and will depend on the amount of
clouds and sfc heating. Either way, scattered showers and isold
storms are forecast.

A larger and slower moving shortwave trough will then approach
from the ern Dakotas and MN late Thu nt. A surge of 850-700 mb
warm, moist advection and increasing PVA within a PW airmass of
1.4-1.8 inches and marginal CAPE will result in widespread showers
and sct storm development. A developing sfc low will move across
srn WI during the day on Fri while the upper low moves across
central to ne WI. Widespread showers and possibly some heavy
rainfall will continue at least in the morning. Some showers may
linger into Fri nt, but shortwave ridging and a pleasant day is
expected for Sat.

A series of shortwave troughs will continue to affect the region
from Sun-Tue with chances for showers and storms each day. Temps
during the extended will be near normal but below normal on Fri
given the widespread clouds and showers.

Gehring

&&

.AVIATION...
Issued 331 PM CDT Tue Jul 2 2024

A mixture of MVFR and VFR conditions prevail across southern
Wisconsin this afternoon as morning rainfall pushes east of the
region. Expect that the aforementioned mix of categories will
continue through mid-afternoon. Widespread reductions will arrive
late this afternoon & evening as an area of -SHRA and embedded -TSRA
overspread the area from west to east. Anticipate that IFR-MVFR
categories will accompany the precip, with greatest deteriorations
occurring within any heavier convection. -SHRA/-TSRA activity will
push east over Lake Michigan during the second half of the overnight
hours, with dry conditions prevailing through the remainder of the
period. Clouds will begin to scatter out behind a departed cold
front late tomorrow morning, giving way to VFR conditions.

Quigley

&&

.MARINE...
Issued 331 PM CDT Tue Jul 2 2024

A broad area of 994 mb low pressure will move from central Canada
into the Hudson Bay through Wednesday afternoon, dragging a cold
front across Lake Michigan in the process. Showers and thunderstorms
are expected this evening along the front, with heavy downpours
possible. Severe weather is not expected. Primarily southerly winds
will continue through this afternoon prior to the front's arrival.
Gusts will range between 15-25 knots, with the highest readings over
the northern two thirds of the lake. Winds will gradually shift out
of the west-southwest behind the front on Wednesday, with gusts
tapering below 15 knots. Winds will lighten further Wednesday night
as 1012 mb high pressure moves in from the Great Plains.

Quigley

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ056-WIZ057-WIZ062-WIZ063-WIZ067-WIZ068 until
     1 AM Wednesday.

     Beach Hazards Statement...WIZ052-WIZ060 until 1 AM Wednesday.

     Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 7 PM
     Tuesday.

LM...Small Craft Advisory...LMZ643 until 1 AM Wednesday.

     Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 7 PM Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 2, 1:09 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
209 PM CDT Tue Jul 2 2024

WIZ046-047-051-052-056>060-062>072-031915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
209 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms will move in from the west later this
afternoon and evening. Locally heavy rainfall and flooding are the
primary concerns in these storms, though an isolated strong to
severe storm can't be ruled out over far southwestern counties. A
Flood Watch is in effect between 3 PM and 1 AM for Sauk, Columbia,
Iowa, Dane, Lafayette, and Green Counties.

A high swimming risk continues at all Lake Michigan beaches
through this evening due to dangerously high waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are additional thunderstorm chances later in the week.

Rivers will remain elevated through this week, as additional
rounds of rainfall impact the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-031915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
209 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect through 7 PM south of
Port Washington, and until 1 AM further north, due to a
combination of gusty winds and high waves.

There are chances for thunderstorms through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are additional thunderstorm chances later in the week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-031915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
209 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There are chances for thunderstorms through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances linger into Wednesday. Additional chances for
thunderstorms again later in the week.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
July 2, 6:40 PM CST to 10:15 PM CST
Where
Iowa County, 0.51 mi N of Pine Knob to 0.52 mi N of Pine Knob
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.077, -90.281

Fast moving water over County Highway P between Pompey Rd. and Anderson Rd. from a flooding creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199419.